Diabetes Care During Natural Disasters
If disaster strikes, will you be ready? The American Diabetes Association received many questions concerning what a person with diabetes should do in an emergency situation such as 2005 Hurricanes Katrina and Rita. It is very difficult to give advice that will be correct for every person, as each persons situation may be very different from another person with diabetes. This being said, the ADA offered the following suggestions:
1. Identify yourself as having diabetes. The most important priority should be to identify yourself as having diabetes so that you can get the care you need. In situations such as this, the relief workers making decisions as to where a person should go and how they should be cared for will be based in part on the seriousness of their medical condition. Identifying yourself as having diabetes, and any diabetes-related complication you might have (such as heart or kidney problems) will significantly increase the chance that you will get the care you need.
2. Dehydration. In a situation such as a hurricane disaster, the greatest concern for people with diabetes is the effect of on-going hyperglycemia (high blood sugar) leading to dehydration. When the blood glucose (sugar) level is abnormally high, the body attempts to reduce the glucose level by dumping glucose into the urine so it can then be eliminated from the body. In order to do this, water must leave the body with the glucose. Over time, this can lead to dehydration unless a person is able to drink enough fluids to keep up with the increased urination. Given the increased temperatures in the Gulf region, additional fluid loss can occur through perspiration or sweating. With on-going dehydration, serious medical problems can occur. Therefore, one of the most important things that a person with diabetes can do is to make sure that they take in enough fluid to meet the bodys needs. Obviously this must be done safely and the best choices for fluid intake would be clean water or noncarbohydrate containing fluids. Dehydration can also be a particular problem for those taking the diabetes medication called metformin (Glucophage).
3. Hypoglycemia. A second short-term complication of diabetes is hypoglycemia (low blood sugar). This will only occur in a person who is taking medications that lower their blood glucose (insulin and/or pills which cause the body to make more insulin). If at all possible, a person with diabetes should try to keep something containing sugar with them at all times to treat hypoglycemia should it occur. Each person reacts to hypoglycemia differently, but some symptoms include:
- Irritability, sadness, or anger
- Chills and cold sweats
- Fast heartbeat
- Light-headedness or dizziness
- Stubbornness or combativeness
- Lack of coordination
- Blurred vision
- Tingling or numbness of lips or tongue
- Strange behavior
- Personality change
- Passing out
Due to serious concerns regarding hypoglycemia and the unusual circumstances faced in the aftermath of Hurricane Katrina particularly if a patient is not able to monitor their blood glucose level because they do not having access to a blood glucose meter it may be best to not strive to keep blood glucose levels as close to normal as possible (as we generally advise for people with diabetes) but to allow your glucose levels to be somewhat higher. It is important to consider that the requirements for the various medications used to treat diabetes may be very different in somebody in a situation such as Hurricane Katrina due to significant changes in diet and activity levels.
4. Prevent infections. A third area of concern is the prevention of infectious disease, particularly foot infections. People with diabetes are at higher risk to develop infections of the feet due to nerve and blood vessel problems so it is very important that they do their best to avoid walking through contaminated water or injuring their feet. Feet should be inspected visually on a regular basis to look for any cuts, sores, or blisters so proper care can be obtained. Should any of the usual signs of infection (swelling, redness, and/or discharge from a wound) be seen, immediate medical help should be obtained.
5. Medications. In response to questions about what a person with diabetes should do if they do not have access to their usual diabetes medications, only general advice can be given. Obviously, people with type 1 diabetes are at greatest risk because they are completely dependent on injected insulin. These patients usually take insulin a number of times per day. If insulin is not available, the consumption of carbohydrates should be reduced if possible. If a person with type 1 diabetes does not have any access to insulin, the most important priority should be to maintain adequate intake of fluids to avoid dehydration (as discussed above). As quickly as insulin becomes available, these individuals need to return to their usual insulin regimen, keeping in mind, as noted above, that their requirements for insulin may be quite different at this particular time. If ones usual type and brand of insulin is not available, using a different type or brand of insulin as directed by medical personnel is quite safe.
For a person with type 2 diabetes, who may or may not be on insulin, not receiving their medications on a regular basis presents fewer problems than in the person with type 1 diabetes but should be restarted as soon as possible. Again, avoiding of hyperglycemia, which can lead to dehydration, is the most important priority. As medications become available, they should be restarted cautiously, keeping in mind that a persons needs for a particular medication and dosage may have changed if significant weight loss has occurred or a person has gone without adequate intake of food for a significant period of time.
In the affected areas pharmacies may allow you to get your medicines without a prescription if you have the pill bottles. Many people with diabetes take medicines for high blood pressure and cholesterol as well. These should also be restarted as soon as possible.
For more information, please call the American Diabetes Association at 1-800-DIABETES (1-800-342-2383) or visit www.diabetes.org.
Adapted from the American Diabetes Association.
Reviewed by Francine Kaufman, MD. 4/08
One in Ten AMI Patients Have Unrecognized Incident Diabetes
Two New LDL Cholesterol Drugs May Have Big Impact on Heart Disease
COBA Conference Steers Forward in the Fight Against Childhood Obesity
Google Secures Patent for Glucose-Sensing Contact Lens
Medtronic to Use GlucoSitter Artificial Pancreas Software in Future Insulin Pumps - A Big Deal!
Tuscan Bean Salad with Fennel and Radicchio Sliced Mushroom Pinwheels Coriander-Pepper Chops Veal Stew Peach Upside-Down Cake Bright Orange Cake Cranberry and Green Onion Salad Fruit Party Parfait Chicken with Balsamic Fig Glaze Tilapia with Olive and Tomatoes
My diabetes is changing. Until a few years ago, my morning readings were reasonable and within the desired range of under 100 mg/dl. About two years ago, they started slipping upwards into the less-desirable but apparently not-worrisome range of 100-110 mg/dl. Now, this was what was recorded by my Abbott Freestyle Lite meter, which is known to record at the lower end of the home-glucometer variability range, but with my A1c firmly in the high 5s and low 6s, the meter's tendency to...